Lacrimal drainage obstruction in gastric cancer patients receiving S-1 chemotherapy

Department of Ophthalmology, Seoul National University Bundang Hospital, Seoul National University College of Medicine, Seongnam, Korea.
Annals of Oncology (Impact Factor: 7.04). 05/2012; 23(8):2065-71. DOI: 10.1093/annonc/mds106
Source: PubMed


This study was conducted to determine the incidence and clinical characteristics of lacrimal drainage obstruction (LDO) in patients receiving S-1 chemotherapy.
Consecutive 170 patients with gastric cancer who underwent curative surgery and received adjuvant S-1 chemotherapy were enrolled. S-1 was administered orally (40 mg/m2 b.i.d. on days 1-28 every 6 weeks) for 1 year. Ophthalmologic examinations were carried out on patients complaining of epiphora.
Thirty-one patients (18%) developed epiphora. Among 31 patients, 25 underwent ophthalmologic examinations and 22 (88%) were diagnosed with LDO. The median time to the onset of LDO was 2.9 months. The most common site of obstruction was the nasolacrimal duct [86% (19/22)]; punctal [23% (5/22)] and canalicular obstruction [14% (3/22)] were also noted. In multivariate analysis, total gastrectomy [versus partial gastrectomy: hazard ratio (HR), 2.9; P=0.014] and creatinine clearance<50 ml/min (versus ≥50 ml/min: HR, 2.9; P=0.038) were independent risk factors for the development of LDO.
Considering the high incidence of LDO in patients receiving S-1 chemotherapy, oncologists should be alert to epiphora and cooperate with ophthalmologists in the early stages to improve the quality of life of patients and avoid more complicated ophthalmologic procedures.

11 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: As our understanding of cancer pathophysiology has increased, so have the number of targeted therapeutic agents available. By targeting specific molecules involved in tumorogenesis, targeted therapeutic agents offer the potential for significant efficacy against tumor cells while minimizing the adverse effects. We highlight the recently recognized ophthalmic complications of targeted cancer therapy, as well as recently recognized complications of traditional chemotherapeutic agents.
    Survey of Ophthalmology 09/2014; 59(5). DOI:10.1016/j.survophthal.2014.02.004 · 3.85 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: In recent years, the incidence of adverse ocular reactions, including corneal problems and lacrimal duct obstruction, due to antineoplastic agents such as S-1 has increased. Very few reports of adverse ocular reactions caused by capecitabine, a fluorinated pyrimidine antineoplastic agent like S-1, exist, and consequently, the mechanism underlying these reactions is not well understood. This report describes our recent experience with a case of lacrimal duct obstruction caused by capecitabine. The patient was a 71-year-old woman who was being administered trastuzumab plus capecitabine combination chemotherapy for breast cancer-related bone metastasis. She complained of epiphora 7 days after capecitabine was initiated. Thereafter, her capecitabine dose was reduced owing to exacerbation of hand-foot syndrome, but the epiphora persisted. Capecitabine was discontinued 287 days after initiation owing to exacerbation of the hand-foot syndrome. However, because the epiphora persisted, the patient visited the ophthalmology department. The ophthalmologist diagnosed the patient with binocular nasolacrimal duct obstruction and cataract, and prescribed a 0.3% gatifloxacin ophthalmic solution and 0.1% fluorometholone ophthalmic suspension. Thereafter, the epiphora reduced. When the patient returned to the ophthalmology department, symptom improvement was confirmed. In this case, lacrimal duct obstruction likely developed due to capecitabine. The symptoms were reversible with discontinuation of capecitabine and ophthalmic treatment. We believe that reporting this case could be valuable in discussing capecitabine-induced lacrimal duct obstruction.
    Gan to kagaku ryoho. Cancer & chemotherapy 01/2015; 42(1):123-125.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We analyzed the expression levels of fluoropyrimidine-metabolizing enzymes (thymidylate synthase [TS], dihydropyrimidine dehydrogenase [DPD], thymidine phosphorylase [TP] and orotate phosphoribosyltransferase [OPRT]) to identify potential biomarkers related to treatment outcomes in gastric cancer (GC) patients receiving adjuvant S-1 chemotherapy. In this study, 184 patients who received curative gastrectomy (D2 lymph node dissection) and adjuvant S-1 were included. Immunohistochemistry and quantitative reverse transcription polymerase chain reaction were performed to measure the protein and mRNA levels of TS, DPD, TP, and OPRT in tumor tissue. In univariate analysis, low intratumoral DPD protein expression was related to poorer 5-year disease-free survival (DFS; 78% vs. 88%; P = 0.068). Low intratumoral DPD mRNA expression (1st [lowest] quartile) was also related to poorer DFS (69% vs. 90%; P < 0.001) compared to high intratumoral DPD expression (2nd to 4th quartiles). In multivariate analyses, low intratumoral DPD protein or mRNA expression was related to worse DFS (P < 0.05), irrespective of other clinical variables. TS, TP, and OPRT expression levels were not related to treatment outcomes. Severe non-hematologic toxicities (grade ≥ 3) had a trend towards more frequent development in patients with low intratumoral DPD mRNA expression (29% vs. 16%; P = 0.068). In conclusion, GC patients with high intratumoral DPD expression did not have inferior outcome following adjuvant S-1 therapy compared with those with low DPD expression. Instead, low intratumoral DPD expression was related to poor DFS.
    PLoS ONE 03/2015; 10(3):e0120324. DOI:10.1371/journal.pone.0120324 · 3.23 Impact Factor
Show more

Similar Publications